Erythroderma (literally, "red skin"), also sometimes called exfoliative dermatitis, is a severe and potentially life-threatening condition that presents with diffuse erythema and scaling involving all or most of the skin surface area (≥90 percent, in the most common definition). Erythroderma is the clinical presentation of a wide range of cutaneous and systemic diseases (including psoriasis and atopic dermatitis), drug hypersensitivity reactions, and more rarely Sézary syndrome, a leukemic subtype of cutaneous T-cell lymphoma. Although uncommon in pediatric patients, erythroderma may be the clinical presentation of a wide range of acquired and inherited diseases, including infections, inflammatory skin diseases, ichthyoses, and congenital immunodeficiencies.
This topic will discuss the clinical manifestations, diagnosis, and treatment of erythroderma in adults. Erythroderma in neonates and infants and Sézary syndrome are discussed separately. (See "Neonatal and infantile erythroderma" and "Clinical presentation, pathologic features, and diagnosis of Sézary syndrome".)
Erythroderma is a rare condition. The annual incidence has been estimated to be approximately 1 per 100,000 in the adult population . In a retrospective study, erythroderma accounted for 13 in 100,000 patients presenting with skin diseases in China . Erythroderma can occur at any age and in both sexes, but is more frequent in older adults (mean age 42 to 61 years) and in males [2-6]. Erythroderma is exceedingly rare in children; its prevalence is estimated to be approximately 0.1 percent in pediatric dermatology clinic populations [7,8].
Cutaneous and systemic conditions — A wide range of cutaneous or systemic diseases can evolve to or cause erythroderma (table 1).
●Exacerbation of a preexisting inflammatory dermatosis – The most common cause of erythroderma is the exacerbation of a preexisting inflammatory dermatosis, most often psoriasis or atopic dermatitis [3-6]. In patients with psoriasis, triggers of erythroderma include the abrupt discontinuation of systemic corticosteroids or other immunosuppressant therapy, systemic illnesses, phototherapy burns, medications (eg, lithium, antimalarials), or HIV infection .